Definition of Diarrhea, antibiotic-induced
Diarrhea, antibiotic-induced: Diarrhea caused by the bacterium Clostridium difficile (C. difficile), one of the most common causes of infection of the large bowel (colon). Patients taking antibiotics are at particular risk of becoming infected with C. difficile. Antibiotics disrupt the normal bacteria of the bowel, allowing C. difficile and other bacteria to become established and overgrow inside the colon. In some people, a toxin produced by C. difficile causes diarrhea, abdominal pain, severe inflammation of the colon (colitis), fever, an elevated white blood cell count, vomiting, and dehydration. In severely affected patients, the inner lining of the colon becomes severely inflamed (pseudomembranous colitis). Rarely, the walls of the colon wear away and holes develop (colon perforation), which can lead to a life-threatening infection of the abdomen.Source: MedTerms™ Medical Dictionary
Last Editorial Review: 3/19/2012
Medical Dictionary Definitions A - Z
Search Medical Dictionary
Digestive Disorders Resources
- Are Antidiarrheals Safe for IBS?
- Is It Okay to Take a Stool Softener Every Day?
- Can Apple Cider Vinegar Help Digestion?
- How Well Are You Living With AFib?
- How Well Are You Managing Your MS?
- Soothe Your Child's Cold or Flu